Oklahoma, 2016

Damaging Winds in Oklahoma, July 15, 2016

July 15, 2016 · NWS OUN · 16 events in 8 counties and zones

A line of storms formed along a boundary though the panhandles into southern Kansas, then traveled down the western side of Oklahoma on the evening of the 15th, producing severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms formed along a boundary though the panhandles into southern Kansas, then traveled down the western side of Oklahoma on the evening of the 15th, producing severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 15, 5:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 15, 5:44 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
644 PM CDT FRI JUL 15 2016

.DISCUSSION...
Please see the 00Z aviation discussion below.

&&

.AVIATION...
Thunderstorms are expected to impact most of the terminals again
tonight. They will initially impact GAG/WWR within the next 2-3
hours, and then the rest of the terminals late tonight through
early tomorrow morning. There is a chance they will not make it
into OKC/OUN, but feel barely confident enough at this point to
keep TS in. Winds will remain southeasterly until the complex of
storms passes overhead shift them to the north northwest.
Otherwise, expect increasing mid to high clouds across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  90  72  94  74 /  20  40  10   0
Hobart OK         94  72  99  75 /  20  60  10   0
Wichita Falls TX  97  75 100  76 /  20  30  10   0
Gage OK           90  68  96  74 /  30  70  10   0
Ponca City OK     88  71  91  76 /  30  40  20   0
Durant OK         94  75  97  75 /  30  20  10   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

26/03/03
Hazardous weather outlook, Jul 15, 6:48 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT FRI JUL 15 2016

OKZ004>048-050>052-TXZ083>090-170100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
748 PM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
WESTERN OKLAHOMA AND A SMALL PART OF NORTH TEXAS THROUGH EARLY
SATURDAY. A MARGINAL RISK AREA COVERS THE REST OF OKLAHOMA AND
WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY WEST AND NORTH OF A LINE FROM
CHEROKEE TO EL RENO TO LAWTON TO FREDERICK OKLAHOMA TO CROWELL
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE THROUGH 3 AM
SATURDAY.

IMPACTS...
HAIL UP TO THE SIZE OF GOLF BALLS AND 70 MPH WINDS WILL BE
POSSIBLE WITH THE STRONGER STORMS. LOCALLY HEAVY RAINFALL WITH
SOME FLOODING IS ALSO POSSIBLE.

DISCUSSION...
A COMPLEX OF STORMS WILL CONTINUE TO MOVE SOUTH AND SOUTHEAST
ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS THROUGH EARLY
SATURDAY. THE MOST LIKELY AREAS TO BE AFFECTED WILL BE IN WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. SOME OF THE STORMS WILL BE
STRONG TO SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE
WITH THE STRONGER STORMS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
BE PREPARE FOR SEVERE WEATHER OPERATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EASTERN OKLAHOMA
SATURDAY MORNING. A FEW STORMS MAY PRODUCE STRONG GUSTY WINDS
AND HEAVY RAIN.

.HEAT...
AN UPPER LEVEL HIGH WILL BUILD OVER THE SOUTHERN AND CENTRAL
PLAINS SUNDAY INTO EARLY NEXT WEEK. THIS WILL BRING A PERIOD OF
HOT AND DRY WEATHER WITH SUNNY DAYS AND VERY WARM NIGHTS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jul 15, 3:26 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT FRI JUL 15 2016

TXZ088-152200-
BAYLOR TX-
426 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAYLOR COUNTY UNTIL
500 PM CDT...

AT 424 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
MILLERS CREEK RESERVOIR. THIS STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3340 9940 3351 9945 3353 9923 3340 9917
TIME...MOT...LOC 2124Z 68DEG 1KT 3343 9928

..SPEG.
Special weather statement, Jul 15, 6:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT FRI JUL 15 2016

TXZ087-160100-
KNOX TX-
731 PM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX COUNTY UNTIL
800 PM CDT...

AT 729 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED IN WESTERN HASKELL
COUNTY. ALTHOUGH THIS STORM WILL REMAIN SOUTH OF KNOX COUNTY...
OUTFLOW WINDS FROM THIS STORM MAY CREATE WINDS OF UP TO 50 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3340 9998 3352 9999 3347 9959 3340 9959
TIME...MOT...LOC 0029Z 293DEG 18KT 3322 9995

..SPEG.

The radar

The Dodge City radar (KDDC), 114 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
July 15, 7:00 PM CST
Where
Harper County, 5.91 mi WNW of Laverne
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.740, -100.000

No damage reported.

Thunderstorm Wind, Ellis

When
July 15, 7:31 PM CST
Where
Ellis County, (Gag)gage Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.300, -99.780

Thunderstorm Wind, Woodward

When
July 15, 8:15 PM CST
Where
Woodward County, 1.81 mi WSW of Woodward
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.420, -99.420

Thunderstorm Wind, Woodward

When
July 15, 8:20 PM CST
Where
Woodward County, 1.81 mi WSW of Woodward
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.420, -99.420

Thunderstorm Wind, Roger Mills

When
July 15, 8:30 PM CST
Where
Roger Mills County, 0.89 mi SE of Reydon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.640, -99.910

No damage reported.

Thunderstorm Wind, Dewey

When
July 15, 8:40 PM CST
Where
Dewey County, 3.63 mi WNW of Camargo
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.040, -99.350

Thunderstorm Wind, Dewey

When
July 15, 8:45 PM CST
Where
Dewey County, 3.63 mi WNW of Camargo
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.040, -99.350

Thunderstorm Wind, Dewey

When
July 15, 8:50 PM CST
Where
Dewey County, 3.63 mi WNW of Camargo
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.040, -99.350

Thunderstorm Wind, Dewey

When
July 15, 8:55 PM CST
Where
Dewey County, 3.63 mi WNW of Camargo
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.040, -99.350

Thunderstorm Wind, Washita

When
July 15, 9:45 PM CST
Where
Washita County, 3.96 mi WNW of Bessie
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.410, -99.050

Thunderstorm Wind, Harmon

When
July 15, 9:55 PM CST
Where
Harmon County, 3.41 mi W of Gould
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.670, -99.830

Thunderstorm Wind, Harmon

When
July 15, 10:00 PM CST
Where
Harmon County, 3.41 mi W of Gould
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.670, -99.830

Thunderstorm Wind, Dewey

When
July 15, 10:05 PM CST
Where
Dewey County, 2.76 mi N of Putnam
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.900, -98.970

Thunderstorm Wind, Jackson

When
July 15, 10:24 PM CST
Where
Jackson County, Olustee
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
34.550, -99.420

Measured by a personal weather station.

Thunderstorm Wind, Jackson

When
July 15, 10:27 PM CST
Where
Jackson County, Olustee
Measured
68 kt (78 mph) measured gust
Reported by
Public
Coordinates
34.550, -99.420

Measured by a personal weather station.

Thunderstorm Wind, Jackson

When
July 15, 10:30 PM CST
Where
Jackson County, 2.66 mi WNW of (Lts)altus Afb
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
34.680, -99.330

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643555, 643556, 643557, 643558, 643559, 643560, 643561, 643562, 643563, 643564, 643565, 643566, 643567, 643568, 643569, 643570.